South Carolina, 2009

Hail in South Carolina, May 6, 2009

May 6, 2009 · NWS CAE · 1 event in 1 county or zone

Isolated severe storms moved through the eastern Midlands and produced some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Isolated severe storms moved through the eastern Midlands and produced some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 6, 1:48 PM EST, 3 hours 26 minutes earlier.

Area forecast discussion, May 6, 1:48 PM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
248 PM EDT WED MAY 6 2009

.SYNOPSIS...
A QUASI STATIONARY FRONT LOCATED OVER NORTH CAROLINA WILL ALLOW A
SERIES OF LOW PRESSURE SYSTEMS TO TRAVEL ALONG IT BRINGING CHANCES
OF SHOWERS AND THUNDERSTORMS INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
CURRENT RADAR LOOP SHOWS A LINE OF THUNDERSTORMS EXTENDING FROM
SOUTHWEST ALABAMA NORTHEAST THROUGH NORTHWEST GEORGIA. THIS LINE
IS ASSOCIATED WITH A SHORT WAVE TROUGH WHICH IS DEPICTED ON THE
WATER VAPOR LOOP TO BE OVER NORTHWEST GEORGIA. THIS SYSTEM WILL
SWING THROUGH THE CAROLINAS BY THIS EVENING. TEMPERATURES HAVE
BEEN WARMER ACROSS THE AREA THAN THIS TIME YESTERDAY. THE
ATMOSPHERE HAS BECOME QUITE UNSTABLE WITH LIS IN THE -6 RANGE.
SHEAR IS ALSO BECOMING MORE FAVORABLE FOR SEVERE THUNDERSTORM
DEVELOPMENT LATE THIS AFTERNOON AND EVENING ESPECIALLY OVER OUR
NORTHERN COUNTIES. TORNADOES ARE POSSIBLE WITH THESE STORMS AS
WELL AS DAMAGING WINDS AND HAIL. THE BEST CHANCE OF SEVERE WEATHER
WILL BE BETWEEN 6 AND 9 PM THIS EVENING. INCREASED POPS TO
CATEGORICAL FOR OUR NORTHERN AREAS. USED A CONSENSUS FORECAST FOR
LOW TEMPERATURES TONIGHT.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
THE SHORT WAVE TROUGH WILL BE FOLLOWED BY A SHORT WAVE RIDGE WHICH
WILL DECREASE THE CHANCE OF STORMS LATER THURSDAY MORNING...HOWEVER
ANOTHER SHORT WAVE WILL INCREASE THE CHANCE OF STORMS THURSDAY
AFTERNOON...BUT THIS WAVE IS FORECAST TO BE WEAKER THAN THE ONE
TONIGHT SO THE CHANCE RAIN WILL BE LESS. ONCE THIS SHORT WAVE IS
PAST...A MORE PROLONGED DRY PERIOD WILL COMMENCE AS A STRONGER
SHORT WAVE RIDGE MOVES ACROSS THE AREA THURSDAY NIGHT. MINOR
CHANGES WERE MADE TO THE TEMPERATURE FORECAST. INCREASED POPS TO
THE FRIDAY FORECAST.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE FRONT WILL REMAIN IN THE AREA THROUGH THE WEEKEND. SHORT WAVES
TROUGHS WILL MOVE ALONG THE FRONT BRINGING CHANCES FOR MORE
STORMS. THE STRONGEST SHORT WAVE WILL CROSS THE AREA SUNDAY AND
MONDAY PUSHING THE FRONT THROUGH THE AREA MONDAY. THIS WILL DECREASE
THE CHANCE OF RAIN BY TUESDAY. MODEL GUIDANCE IS IN GOOD
AGREEMENT WITH LOCATION AND TIMING OF THE WEATHER FEATURES. THE
WEATHER PATTERN IS IS FORECAST TO CHANGE BY LATE NEXT WEEK AS A
LONG WAVE RIDGE IS FORECAST TO BUILD ACROSS THE SOUTHEAST UNITED
STATES. THIS WILL END THE RAIN CHANCES WITH A PERIOD OF DRY
WEATHER BEGINNING NEXT WEDNESDAY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
FRONTAL BOUNDARY WILL REMAIN NORTH OF THE REGION THE NEXT 24
HOURS. SOUTH TO SOUTHEAST SURFACE WINDS WILL BRING ADDITIONAL
MOISTURE TO THE AREA. MODERATE TO STRONG INSTABILITY DEVELOPING THIS
AFTERNOON. LINE OF SHOWERS AND THUNDERSTORMS APPROACHING FROM
GEORGIA...EXPECTED IN CENTRAL SOUTH CAROLINA DURING THE EVENING.
MVFR OR LOWER CEILINGS/VISIBILITY EXPECTED IN THE SHOWERS AT
TIMES. DEEP LOW TO MID LEVEL MOISTURE OVERNIGHT EXPECT STRATUS TO
DEVELOP AGAIN WITH MVFR AT BEST. CEILINGS RISING AROUND 15Z.

EXTENDED AVIATION OUTLOOK...SCATTERED MVFR OR IFR CONDITIONS
POSSIBLE THURSDAY THROUGH SUNDAY ASSOCIATED WITH THE FRONT
STALLED NEAR THE REGION.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...12
NEAR TERM...12
SHORT TERM...12
LONG TERM...12
AVIATION...07
Hazardous weather outlook, May 6, 1:51 PM EST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
251 PM EDT WED MAY 6 2009

GAZ040-063>065-077-SCZ018-022-025>031-035>038-041-071900-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-KERSHAW-EDGEFIELD-
SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-
CALHOUN-CLARENDON-BAMBERG-
251 PM EDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS THIS EVENING. DAMAGING
WINDS AND LARGE HAIL ARE POSSIBLE IN SOME STORMS. ISOLATED TORNADOES
ALSO POSSIBLE...ESPECIALLY NORTH OF COLUMBIA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE STORMS THURSDAY AND THURSDAY
EVENING. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE IN SOME
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

SCZ015-016-020-021-071900-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-
251 PM EDT WED MAY 6 2009

...TORNADO WATCH 256 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE STORMS THURSDAY AND THURSDAY
EVENING. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE IN SOME
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 6, 4:01 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
501 PM EDT WED MAY 6 2009

SCZ036-062200-
ORANGEBURG-
501 PM EDT WED MAY 6 2009

...A STRONG THUNDERSTORM WAS AFFECTING ORANGEBURG COUNTY...

AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF BOWMAN. THIS STORM WAS
MOVING NORTHEAST AT 20 TO 25 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LCV

The radar

The Charleston,SC radar (KCLX), 94 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Orangeburg

When
May 6, 5:14 PM EST to 5:16 PM EST
Where
Orangeburg County, Holly Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
33.320, -80.420

Target United Methodist Church reported penny size hail and estimated wind gusts to 50 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2009Every state in 2009This day in weather historyWarnings in South Carolina, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 157667.